Hail, Todd
- When
- September 3, 3:00 AM CST
- Where
- Todd County, 19.59 mi ESE of St Francis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.999, -100.576
Quarter sized hail fell over extreme southern Todd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter sized hail fell over extreme southern Todd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 2:31 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
231 AM MDT SAT SEP 3 2011
.DISCUSSION...08Z SURFACE ANALYSIS HAD COLD FRONT FROM EASTERN ND
INTO NORTHEAST CO...JUST ABOUT OUT OF THE CWA. LEFTOVER CONVECTION
OVER SOUTH CENTRAL SD WILL END EARLY THIS MORNING AS MAIN FORCING
SHIFTS EAST. SURFACE HIGH WILL BUILD INTO THE AREA TODAY BRINGING
COOLER/DRIER AIR AND SUBSIDENCE. GRADIENT WILL BE FAIRLY
TIGHT...SO WOULD EXPECT WINDY CONDITIONS THROUGHOUT MOST OF THE
CWA.
TONIGHT/SUNDAY...SURFACE HIGH SETTLES OVER THE CWA WITH SOME FROST
IN THE HIGHER HILLS. TEMPERATURES NEAR GUIDANCE. MONDAY...RETURN
FLOW WILL BRING WARMER WEATHER ALONG WITH BREEZY SPOTS GIVEN
INCREASING GRADIENT.
EXTENDED...MODELS REMAIN IN VERY GOOD AGREEMENT WITH UPPER RIDGE
BUILDING ACROSS THE NORTHERN ROCKIES AND HIGH PLAINS DURING THE
WEEK. THIS WILL RESULT IN DRY WEATHER WITH TEMPERATURES NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD.
&&
.AVIATION...SCATTERED SHOWERS/THUNDERSTORMS WILL EXIT SOUTH CENTRAL
SOUTH DAKOTA EARLY THIS MORNING. GUSTY NORTHWEST WINDS WILL FOUND
ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR BUTTE-
HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM....07
AVIATION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI SEP 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 529 AM MDT (629 AM CDT) FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON...WITH CHANCES SPREADING THROUGHOUT THE REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL OR STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER SOUTH CENTRAL INTO PARTS OF SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1010 PM MDT FRI SEP 2 2011 SDZ031-032-043-030445- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 1010 PM MDT FRI SEP 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 1045 PM MDT... AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... WALL... QUINN... COTTONWOOD... GRINDSTONE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 87 AND 124... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1016 PM MDT FRI SEP 2 2011 SDZ026-030>032-043-074-030445- CUSTER CO PLAINS SD-HAAKON SD-HERMOSA FOOT HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 1016 PM MDT FRI SEP 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...CENTRAL PENNINGTON...SOUTHERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 1045 PM MDT... AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAPID CITY AIRPORT TO 7 MILES SOUTHEAST OF GRINDSTONE...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PHILIP... NEW UNDERWOOD... WASTA... WICKSVILLE... GRINDSTONE... OTTUMWA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND 129... RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 PM MDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL 9 SE WALL 43.90N 102.11W
09/02/2011 E1.00 INCH PENNINGTON SD PUBLIC
HAIL BROKE WINDOW OF MOTORIST AT MM117. AT LEAST QUARTER
SIZE HAIL.
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 158 AM MDT SAT SEP 3 2011 SDZ044-047-030845- BENNETT SD-TODD SD- 258 AM CDT SAT SEP 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENNETT AND SOUTHWESTERN TODD COUNTIES UNTIL 345 AM CDT/245 AM MDT/... AT 156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRINGTON...OR 25 MILES EAST OF MARTIN... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPRING CREEK... SAINT FRANCIS... LAKEVIEW... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 234 AM MDT SAT SEP 3 2011 SDZ047-030915- TODD SD- 334 AM CDT SAT SEP 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL 415 AM CDT... AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAKEVIEW...OR 20 MILES SOUTHWEST OF MISSION...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAKEVIEW... LITTLEBURG... CARSTENS
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343371.